Kolkata, Oct 20: Anti-epileptic drug valproate (VPA) should not be used by women of child-bearing age as it could have harmful effects on the baby, a British expert Sunday said.
Valproic acid is used worldwide as an anti-convulsant (seizure prevention) and studies in the Britain, Ireland, US, and Europe have shown it could have potential birth (teratogenic) effects.
“There is a lot of evidence that show VPA has teratogenic effects. It can significantly impact children’s cognitive development and has higher risk of impairment. The most important message would be to avoid the drug in women of child-bearing age and in pregnant women,” said Peter Newman, fellow of London’s Royal College of Physicians (RCP).
He was speaking at the “Medicon International 2013″ organised by RCP in collaboration with Peerless Hospital and B.K.Roy Foundation, Kolkata.
Around 50 million people in the world have epilepsy. Close to 80 percent of epilepsy cases worldwide are found in developing regions.
Newman spoke in favour of using cheaper drugs “as efficacy is similar and tolerability only a little less when compared to older and new AEDs”.